Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 20, 2014, 3:37 AM CDT for 10 counties in Texas. It took effect at Mar 20, 2014, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2014, 3:37 AM CDT (08:37 UTC)
- In effect from
- Mar 20, 2014, 10:00 AM CDT
- Expired
- Mar 20, 2014, 8:11 PM CDT
- In force
- 10 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2921 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WWUS84 KAMA 200837 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 337 AM CDT THU MAR 20 2014 TXZ011>020-202100- /O.NEW.KAMA.FW.W.0007.140320T1500Z-140321T0200Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 337 AM CDT THU MAR 20 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS PANHANDLE... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. * AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...CARSON...GRAY... WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY AND COLLINGSWORTH. * 20 FOOT WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH. * RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 5 TO 12 PERCENT. * TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BEGIN AROUND 10 AM THIS MORNING AND CONTINUE UNTIL AROUND 9 PM THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS. && $$ SCHNEIDER FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
2 follow-up statements
941 WWUS84 KAMA 202034 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 334 PM CDT THU MAR 20 2014 TXZ011>020-210200- /O.CON.KAMA.FW.W.0007.000000T0000Z-140321T0200Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 334 PM CDT THU MAR 20 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS PANHANDLE... * AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...CARSON...GRAY... WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY AND COLLINGSWORTH. * 20 FOOT WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH. * RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 5 TO 12 PERCENT. * TIMING...ONGOING PERIODS OF CRITICAL FIRE WEATHER WILL SUBSIDE EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
837 WWUS84 KAMA 210111 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 811 PM CDT THU MAR 20 2014 TXZ011>020-210215- /O.CAN.KAMA.FW.W.0007.000000T0000Z-140321T0200Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- 811 PM CDT THU MAR 20 2014 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS PANHANDLE... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED FLAG WARNING. 20 FOOT WINDS HAVE FALLEN BELOW 25 MPH ACROSS THE SOUTHERN TEXAS PANHANDLE...THEREBY BRINGING CRITICAL FIRE WEATHER CONDITIONS TO AN END. $$ JC FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 19, 10:48 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 19, 10:48 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1048 PM CDT WED MAR 19 2014 .AVIATION... FOR THE 06Z TAFS... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS AT ALL SITES. WINDS ARE EXPECTED TO PICK UP TOMORROW DURING THE DAY TO BETWEEN 15 TO 25 KTS. NO VISIBILITY RESTRICITONS EXPECTED THROUGH THE FORECAST PERIOD. MOULTON && .PREV DISCUSSION... /ISSUED 557 PM CDT WED MAR 19 2014/ AVIATION... FOR THE 00Z TAFS... VFR CONDITIONS EXPECTED AT ALL SITES FOR THE NEXT 24 HOURS. LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS WILL INCREASE AFTER 15Z AS A SURFACE LOW MOVES INTO THE AREA TOMORROW. CLEAR SKIES EXPECTED FOR THE NEXT 24 HOURS. MOULTON PREV DISCUSSION... /ISSUED 347 PM CDT WED MAR 19 2014/ DISCUSSION... UNFORTUNATELY THE PATTERN LOOKS TO REMAIN DRY THROUGH THE NEXT WEEK...LEAVING TEMPERATURES AND WINDS AS THE MAIN FOCUS OF THIS FORECAST. SURFACE HIGH PRESSURE TRANSLATING ACROSS THE REGION TODAY HAS RESULTED IN A MUCH MORE PLEASANT DAY ACROSS THE PANHANDLES...WITH A WELCOME REPRIEVE FROM THE RECENT WIND AND DUST. UNDER SUNNY SKIES...AFTERNOON TEMPS HAVE CLIMBED INTO THE LOW TO MID 50S. TRANQUIL WEATHER WILL CONTINUE TONIGHT...WITH LOWS FALLING INTO THE UPPER 20S TO MID 30S IN MOST SPOTS...AS WINDS VEER TO THE SOUTHWEST UNDER CLEAR SKIES. A LEE SURFACE TROUGH WILL DEEPEN ON THURSDAY IN RESPONSE TO INCREASINGLY ZONAL FLOW ACROSS THE ROCKIES. THIS WILL SPAWN A RETURN OF BREEZY SOUTHWEST WINDS...AND A QUICK REBOUND OF TEMPS INTO THE MID TO UPPER 70S. FORTUNATELY WINDS WON/T BE NEARLY STRONG AS THEY HAVE A FEW DAYS WITHIN THE PAST WEEK...BUT MORE OF AN AVERAGE PANHANDLE BREEZE IN THE 15-25 MPH RANGE. A PROGRESSIVE SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL SEND A COLD FRONT SOUTH THROUGH THE AREA ON FRIDAY. IT WILL BE BREEZY BEHIND THE FRONT...BUT NOT EXPECTING EXCESSIVE WINDS WITH IT. MOISTURE WILL BE LACKING FOR ANY PRECIP TO ACCOMPANY THE FRONT...WITH ANY PRECIP EXPECTED TO REMAIN EAST OF THE AREA ALONG THE RED RIVER VALLEY. WILL LIKELY SEE A NORTH/SOUTH TEMP GRADIENT ON THE ORDER OF 15-20 DEGREES ON FRIDAY. COOLER TEMPERATURES /HIGHS MAINLY IN THE 50S/ ARE IN STORE FOR THE WEEKEND BEHIND THE INITIAL FRONT...AND IN WAKE OF A REINFORCING COLD FRONTAL SURGE DUE IN SATURDAY NIGHT. THE TRAILING SURFACE HIGH WILL SHIFT EAST SUNDAY NIGHT/MONDAY...ALLOWING FOR A SHORTLIVED WARM-UP MONDAY BEFORE THE NEXT COLD FRONT MOVES THROUGH LATE MONDAY OR MONDAY NIGHT. OCCASIONAL MODEL RUNS HAVE HINTED AT SOME LIGHT PRECIP BEHIND THIS FRONT...BUT HAVE SERIOUS DOUBTS THAT ANY OF THIS WILL ACTUALLY COME TO FRUITION. THE TEMPERATURE ROLLER COASTER CONTINUES INTO MID NEXT WEEK...WITH COOLER TEMPS ON TUESDAY GIVING WAY TO A QUICK WARM-UP ON WEDNESDAY AS THE SURFACE HIGH RETREATS EASTWARD. KB FIRE WEATHER... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS PANHANDLE AND THE EASTERN HALF OF THE OKLAHOMA PANHANDLE ON THURSDAY. A LEE SURFACE TROUGH WILL BRING A RETURN OF SOUTHWEST WINDS IN THE 15 TO 25 MPH RANGE...PUSHING HIGH TEMPERATURES INTO THE MID TO UPPER 70S...OR ROUGHLY 10 TO 15 DEGREES ABOVE AVERAGE. THIS WILL DROP RELATIVE HUMIDITIES INTO THE 5 TO 15 PERCENT RANGE. THUS ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED...AND PORTIONS OF THE SOUTHEAST HALF OF THE TEXAS PANHANDLE COULD SEE CRITICAL CONDITIONS WHERE WINDS WILL BE A LITTLE STRONGER (JUST ABOVE 20 MPH AT THE 20-FOOT LEVEL). HELD OFF ON A FIRE WEATHER WATCH GIVEN THE MARGINAL WIND SPEEDS...BUT THE WELL-ABOVE AVERAGE TEMPERATURES AND ERC VALUES NOW ECLIPSING THE 90TH PERCENTILE MAY TIP THE SCALE TOWARD AN EVENTUAL RED FLAG WARNING. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE ON FRIDAY. A COLD FRONT WILL MOVE THROUGH FRIDAY...TURNING WINDS TO THE NORTH/NORTHEAST AT 15-25 MPH TO GO ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15-20 PERCENT. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY THROUGH MID NEXT WEEK AS RELATIVE HUMIDITY VALUES ARE FORECAST TO STAY ABOVE 20 PERCENT. KB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 19/03
Hazardous weather outlook, Mar 19, 3:09 PM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 309 PM CDT WED MAR 19 2014 OKZ001>003-TXZ001>020-201100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 309 PM CDT WED MAR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS PANHANDLE AND THE EASTERN HALF OF THE OKLAHOMA PANHANDLE ON THURSDAY DUE TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THURSDAY AND FRIDAY. KB
In the hours before
Local storm report, Mar 19, 11:26 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT WED MAR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM WILDFIRE 7 WSW HIGGINS 36.07N 100.13W
03/17/2014 E29611 ACRE LIPSCOMB TX BROADCAST MEDIA
THE HIGGINS WILDFIRE BEGAN AROUND 1230CST BETWEEN
HIGGINS AND GLAZIER TEXAS IN LIPSCOMB COUNTY OFF OF U.S.
HIGHWAY 60. TWO HOMES AND SEVERAL OUTBUILDINGS WERE
DESTROYED. NO INJURIES OR FATALITIES WERE REPORTED. THE
TWO HOMES DESTROYED WERE NOT OCCUPIED. FIFTEEN RURAL
HOMES WERE EVACUATED DURING THE WILDFIRE. THE EXACT
CAUSE OF THE FIRE REMAINS UNDER INVESTIGATION. THE
WILDFIRE WAS CONTAINED AROUND 0100CST WEDNESDAY MORNING.
CLOSE TO THIRTY FIRE DEPARTMENTS RESPONDED.
&&
EVENT NUMBER AMA1400244
KJSLocal storm report, Mar 19, 11:38 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM WILDFIRE 7 WSW HIGGINS 36.07N 100.13W
03/18/2014 E29611 ACRE LIPSCOMB TX BROADCAST MEDIA
THE HIGGINS WILDFIRE BEGAN AROUND 1230CST BETWEEN
HIGGINS AND GLAZIER TEXAS IN LIPSCOMB COUNTY OFF OF U.S.
HIGHWAY 60. TWO HOMES AND SEVERAL OUTBUILDINGS WERE
DESTROYED. NO INJURIES OR FATALITIES WERE REPORTED. THE
TWO HOMES DESTROYED WERE NOT OCCUPIED. FIFTEEN RURAL
HOMES WERE EVACUATED DURING THE WILDFIRE. THE EXACT
CAUSE OF THE FIRE REMAINS UNDER INVESTIGATION. THE
WILDFIRE WAS CONTAINED AROUND 0100CST WEDNESDAY MORNING.
CLOSE TO THIRTY FIRE DEPARTMENTS RESPONDED.
&&
CORRECTED EVENT DATE
EVENT NUMBER AMA1400244
KJSNearby
Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.